Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 193, NWS Northern Indiana

August 23, 2000Kosciusko County, Marshall County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 23, 2000, 3:17 AM EST for Kosciusko County, Marshall County, Indiana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2000, 3:17 AM EST (08:17 UTC)
Expired
Aug 23, 2000, 4:10 AM EST
In force
53 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Kosciusko County, IN, Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 31 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3363 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 230817
SVRFWA
INC085-099-230910-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 AM EST WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KOSCIUSKO COUNTY IN INDIANA
  NORTHEAST MARSHALL COUNTY IN INDIANA

* UNTIL 410 AM EST

* AT 317 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF BREMEN...MOVING SOUTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  ARGOS...
  BOURBON...
  MILFORD...
  LEESBURG...
  WARSAW...
  NORTH WEBSTER...

THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:33 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 23, 1:33 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
133 AM EST WED AUG 23 2000

SCTD PCPN ACRS CWA THIS MRNG IN MOIST UNSTABLE AMS. A FEW
STRONG STORMS THE PAST 1/2 HOUR FAR SW PTN CWA AND WILL HAVE TO
MONITOR FOR REST OF SHIFT. COULD SEE SOME ISOLD STG WIND WITH
STORMS AS PROFILER SHWING 35-40KT WESTERLY FLO THROUGH 14K. EXPECT
PCPN TO LINGER INTO THE MRNG HOURS BUT DON/T SEE MUCH HAPPENING THIS
AFTN DUE TO LACK OF TRIGGER.

SVRL VORT MAXES EVIDENT ON W/V IMAGERY IN WRN AND ERN SD...AND NEAR
MN ARROWHEAD. SD S/WS SHD WEAKEN IN CONFLUENT FLOW DOWNSTREAM. BOTH
ETA AND NGM SWEEP MN VORT LOBE ACRS MICH LATE TDA/ERLY TNGT BUT
ATTM DONT THINK THERE WILL BE ENUF VERT MOTION TO TRIGGER PCPN AND
DEEPER MSTR LACKING THAT AREA.

ETA/NGM KEEP PCPN OUT OF CWA FOR THIS AFTN/ERLY EVNG ALTHO AVN TRIES
TO HANG ONTO IT MAINLY S AND E. WITH DIFFUSE BNDRY/BAROCLINIC ZONE
AND LINGERING LL MSTR COULD SEE SOME WDLY SCTD PCPN THIS AFTN ESPLY
ERN PTN CWA BUT SINCE NOT MENTIONED IN CURRENT FCST WILL LEAVE OUT
OF ZONES.

WEAK HIGH ESTABLISHED OVER UPR GRTLKS THUR SHD PROVIDE FOR A SUNNY
AND MUCH LESS HUMID DAY AS DWPTS DROP BACK INTO THE 50S.

MOS GUIDANCE HAS WORKED OUT WELL PAST COUPLE OF DAYS AND WILL
GENERALLY FOLLOW.

.IWX...NONE.

JAH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:04 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben46 min
Aug 23, 4:56 PM ESTSevere Thunderstorm WarningIWXFulton64 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.